Kansas, 2019

Hail in Kansas, July 8, 2019

July 8, 2019 · NWS DDC · 6 events in 1 county or zone

A warm front moving into the area helped initiate thunderstorms, some that were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front moving into the area helped initiate thunderstorms, some that were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 12:36 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 12:36 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
136 PM CDT Mon Jul 8 2019

...Updated short and long term sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM CDT Mon Jul 8 2019

An isolated thunderstorms will be possible late this afternoon
during peak heating across southwest Kansas with a better chance
of thunderstorms along a warm front moving into central Kansas.
Any storms that do form do not look to become severe, but frequent
lightning will be a possibility. The best chance of thunderstorms
will be along the I-70 corridor around midnight when a MCS moves
through the area. Strong winds over 60 mph will be the main
concern with these storms. The remainder of the overnight through
tomorrow looks quiet with skies becoming mostly clear by sunrise
tomorrow. Winds will generally be from the southeast through
tonight becoming light and variable tomorrow morning. As for
temperatures, lows tonight look to range from the low 60s across
west central Kansas to low 70s across south central Kansas. Highs
tomorrow are expected to reach into the low to mid 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 135 PM CDT Mon Jul 8 2019

A summer like weather pattern emerges through the long term period
as an upper level high builds over the Central and Southern
Rockies. However, a stray thunderstorm or two can not be ruled out
during peak heating into the early evening hours each day.
Temperatures through the long term look to range form the upper
80s to upper 90s for highs and 60s to around 70 degrees for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Jul 8 2019

VFR conditions will prevail this afternoon into this evening with
a few mid level clouds. This will continue into the overnight
period with the exception of around the HYS terminal where a line
of thunderstorms are expected to move through after 03Z. This will
bring periods of MVFR to IFR conditions. Winds will generally be
form the southeast through the overnight period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  68  94  68 /  20  20   0   0
GCK  85  64  93  64 /  20  20   0   0
EHA  90  65  96  64 /  20  20   0   0
LBL  88  68  95  64 /  20  20   0   0
HYS  87  62  92  68 /  30  70  10  10
P28  89  72  95  71 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 8, 2:04 AM CST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon Jul 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon Jul 8 2019 /204 AM MDT Mon Jul 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A risk of strong to severe storms exists mainly for tonight for
areas along the I-70 corridor with the main threat of thunderstorm
winds of 60 mph or greater and heavy rain. Elsewhere isolated
storms could develop further south along the highway 83 corridor
although this environment is not as favorable for development. If
storms do develop, strong winds and heavy rain will also be the
threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

High temperatures in the mid to upper 90s
 will be the case for the end of the workweek into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 8, 10:50 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     8 N INGALLS             37.94N 100.45W
07/05/2019                   GRAY               KS   EMERGENCY MNGR

            ROOF TORN OFF A TRAILER BUILDING. TIME
            ESTIMATED BY RADAR.

&&

MR
Special weather statement, Jul 8, 2:13 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Mon Jul 8 2019

KSZ061-062-082100-
Kearny KS-Hamilton KS-
313 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 313 PM CDT/213 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Syracuse, moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3826 10141 3798 10156 3796 10193 3826 10196
TIME...MOT...LOC 2013Z 185DEG 24KT 3810 10177

FINCH
Special weather statement, Jul 8, 3:06 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Mon Jul 8 2019

KSZ061-062-082200-
Kearny KS-Hamilton KS-
406 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Syracuse, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3815 10204 3826 10195 3826 10123 3791 10165
      3809 10205
TIME...MOT...LOC 2106Z 208DEG 16KT 3818 10178

FINCH
Special weather statement, Jul 8, 4:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Mon Jul 8 2019

KSZ061-062-082300-
Kearny KS-Hamilton KS-
523 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND WESTERN FINNEY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton, northern Kearny and western Finney Counties.

LAT...LON 3826 10171 3826 10113 3804 10110 3800 10179
      3822 10182
TIME...MOT...LOC 2223Z 249DEG 17KT 3820 10150

FINCH

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kearny

When
July 8, 4:40 PM CST
Where
Kearny County, 15.83 mi NW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.120, -101.470

Hail, Kearny

When
July 8, 4:45 PM CST
Where
Kearny County, 15.83 mi NW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.120, -101.470

Hail, Kearny

When
July 8, 4:50 PM CST
Where
Kearny County, 11.64 mi NW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.090, -101.400

Hail, Kearny

When
July 8, 5:40 PM CST
Where
Kearny County, 7.77 mi NNW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.080, -101.280

Hail, Kearny

When
July 8, 6:10 PM CST
Where
Kearny County, 10.38 mi N of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -101.120

Hail, Kearny

When
July 8, 6:15 PM CST
Where
Kearny County, 7.77 mi NNW of Deerfield
Measured
1 in hail
Reported by
Social Media
Coordinates
38.090, -101.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848442, 848443, 848444, 848445, 848446, 848447.